Texas, 2011Damaging Winds in Texas, August 24, 2011
August 24, 2011 · NWS HGX · 6 events in 5 counties and zones
A line of southwest moving thunderstorms developed in the late afternoon hours and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of southwest moving thunderstorms developed in the late afternoon hours and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 24, 2:20 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 24, 2:20 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 PM CDT WED AUG 24 2011
.DISCUSSION...
RADAR IS SHOWING WIDELY SCATTERED SHRA/TSRA ALONG THE SEA BREEZE
IN MATAGORDA AND BRAZORIA COUNTIES AND A CLUSTER OF STRONG TO
SEVERE STORMS OVER NORTHEAST TEXAS PUSHING SOUTHWEST. WILL
MAINTAIN CHC POPS OVER THE NE ZONES THIS EVENING WITH SLT CHC
ELSEWHERE. SOME OF THE STORMS COULD PRODUCE STRONG WINDS OVER THE
NE AS FCST SOUNDINGS CONTINUE TO SHOW A WELL DEFINED INVERTED V
SIGNATURE. MOISTURE LEVELS STAY REASONABLY HIGH ON THURSDAY WITH
SLIGHTLY LOWER PRESSURES ALONG THE COAST SO WILL MAINTAIN THE 20
POPS CURRENTLY IN THE GRIDS. IT STILL LOOKS HOT ON THURSDAY WITH
MAX TEMPS AGAIN NEAR TO JUST OVER 100 DEGREES. THE REAL HEAT
BEGINS ON FRIDAY...LINGERING THROUGH THE WEEKEND. 850 TEMPS WARM
TO AROUND 25C...SO AM EXPECTING MAX TEMPS ON FRI/SAT TO APPROACH
VALUES BETWEEN 104 AND 109 DEGREES OVER INLAND AREAS...MID 90S TO
AROUND 100 CLOSER TO THE COAST. ISSUED THE HEAT ADVISORY EARLIER
THIS AFTERNOON TO ENCOMPASS THE ENTIRE AREA THROUGH 06Z SUNDAY.
DRIER AIR FILTERING INTO THE REGION ON SATURDAY COULD CREATE HEAT
INDEX VALUES LOWER THAN THE ACTUAL TEMPERATURE. EVEN LOWER DEW
POINT AIR IS POSSIBLE ON SUNDAY SO WOULD RATHER WAIT AND SEE IF
THE TEMPERATURE THRESHOLD WILL BE MET BY SUNDAY. THE NAM 12 2
METER TEMPS ARE SHOWING EXTREME VALUES FRI/SAT. THIS MODEL HAS
BEEN BY FAR THE SUPERIOR CHOICE THIS SUMMER FOR MAX TEMPS SO HAVE
LEANED TOWARD THE WARMER MET GUIDANCE.
MODELS DIVERGE A BIT PAST SUNDAY AS THE ECMWF DEVELOPS A DEEPER
EAST COAST TROUGH...KEEPING THE RIDGE FURTHER WEST WHILE THE GFS
AND CANADIAN BRING THE RIDGE FURTHER EAST. THE ECMWF CATCHES UP
WITH THE GFS ON WEDNESDAY WITH A 593 HIGH OVER NORTH TEXAS. WENT
HOT AND DRY THROUGH NEXT WEDNESDAY. LOOKING MUCH FURTHER AHEAD...
THE ECMWF AND TO A LESSER EXTENT THE GFS...LOWER PRESSURES OVER
THE WESTERN GULF AND MOISTURE BEGINS TO POOL. THE RIDGE WEAKENS
EVER SO SLIGHTLY AND RETREATS NORTH. PERHAPS THIS WILL LEAD TO
BETTER RAIN CHANCES AROUND SEP 3RD OR 4TH. 43
&&
.CLIMATE...
HOUSTON AND COLLEGE STATION BOTH HIT 100 DEGREES AGAIN TODAY AND
HAVE EXTENDED THEIR RESPECTIVE CONSECUTIVE 100 DEGREE STREAK AT 24
AND 26 DAYS RESPECTIVELY. COLLEGE STATION IS NOW TIED WITH 1917
FOR THE 2ND MOST CONSECUTIVE 100 DEGREE DAYS (BEHIND 1998 - 30
DAYS). HOUSTON HAS NOW HAD 35 DAYS THIS SUMMER WITH 100 DEGREE
HEAT. 43
.MARINE...
NO ISSUES. IN THE NEAR TERM...LIGHT (TO VARIABLE) ONSHORE WINDS OVER
SUB 2 FOOT SEAS. A BOUNDARY NEARING THE COAST FRIDAY NIGHT MAY
INCREASE NEARSHORE SOUTHWESTERLIES TO NEAR SCEC CONDITIONS. WEEKEND
WINDS WILL GENERALLY BE LIGHT SOUTHWEST TO SOUTHERLY...WHEN NOT
VARIABLE...AT (OR UNDER) 10 KNOTS. 31
&&
.FIRE...
ELEVATED FIRE WEATHER CONDITIONS THROUGH AT LEAST EARLY NEXT WEEK
WITH 100 F-PLUS MID-LATE AFTERNOON TEMPERATURES. A WEAK COOL FRONT
IS FORECAST TO TRAVEL ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY.
ALBEIT THERE WILL BE LITTLE (TO NO) NO COOLING ASSOCIATED WITH THIS
FRONT...AFTERNOON HUMIDITIES WILL TAKE A MORE NOTICEABLE DIVE.
UNFORTUNATELY...MAXIMUM TEMPERATURES OF ABOVE 105 F WILL ELEVATE THE
FIRE DANGER FURTHERMORE AS AFTERNOON HUMIDITY READINGS LOWER BETWEEN
10-20 PERCENT. AS THE BOUNDARY PASSES THROUGH...NE WINDS MAY MIX
DOWN TO NEAR 15 KNOTS. A FIRE WEATHER WATCH MAY BE NEEDED DUE TO
ENHANCED LATE DAY WINDS. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 78 105 78 108 76 / 20 10 10 10 10
HOUSTON (IAH) 79 104 78 105 76 / 20 20 10 10 10
GALVESTON (GLS) 83 94 83 96 81 / 10 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&Hazardous weather outlook, Aug 24, 2:30 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT WED AUG 24 2011
TXZ195>199-210>214-226-227-235>238-250900-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-JACKSON-MATAGORDA-MONTGOMERY-WALLER-
WASHINGTON-WHARTON-
330 PM CDT WED AUG 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT. HEAT INDEX VALUES WILL EXCEED 105
DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HEAT ADVISORY CONTINUES THROUGH SATURDAY. INTENSE AND
POTENTIALLY RECORD BREAKING HIGH TEMPERATURES WILL PERSIST ON
FRIDAY AND SATURDAY. HUMIDITY LEVELS WILL DROP ON SATURDAY BUT
THE ACTUAL AIR TEMPERATURE WILL APPROACH OR POSSIBLY EXCEED 105
DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ163-164-176>179-200-250900-
HOUSTON-LIBERTY-MADISON-POLK-SAN JACINTO-TRINITY-WALKER-
330 PM CDT WED AUG 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS NOW IN EFFECT FOR THE REGION. HEAT INDEX VALUES
THIS AFTERNOON WILL RANGE TO BETWEEN 105 AND 110 DEGREES.
A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER NORTHEAST TEXAS WILL
APPROACH THE REGION FROM THE NORTHEAST BETWEEN 3 PM AND 8 PM.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HEAT ADVISORY CONTINUES THROUGH SATURDAY. INTENSE AND
POTENTIALLY RECORD BREAKING HIGH TEMPERATURES WILL PERSIST ON
FRIDAY AND SATURDAY. HUMIDITY LEVELS WILL DROP ON SATURDAY BUT
THE ACTUAL AIR TEMPERATURE WILL APPROACH OR POSSIBLY EXCEED 105
DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY
THIS EVENING.
In the hours before
Special weather statement, Aug 24, 2:22 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
322 PM CDT WED AUG 24 2011
TXZ163-164-176>179-195>200-210>214-226-227-235>238-260800-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON...
MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON...
CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...THE WOODLANDS...
CONROE...WILLIS...LIBERTY...CLEVELAND...DAYTON...COLUMBUS...
EAGLE LAKE...WEIMAR...SEALY...BELLVILLE...HEMPSTEAD...
PRAIRIE VIEW...BROOKSHIRE...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...
PIERCE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
EDNA...BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
322 PM CDT WED AUG 24 2011
...INCREASING FIRE THREAT THROUGH THE WEEKEND...
RECORD BREAKING HEAT WILL CONTINUE ACROSS SOUTHEAST TEXAS WITH
DAILY AFTERNOON TEMPERATURES SOARING TO...OR ABOVE ...103F. HEAT
OF THE DAY RELATIVE HUMIDITY VALUES IN THE TEENS TO LOWER 20S IS
FORECAST TO OCCUR ACROSS MOST INLAND COUNTIES DURING THE MID TO
LATE AFTERNOON HOURS FROM FRIDAY ON THROUGH AT LEAST SUNDAY.
A WEAK FRONTAL BOUNDARY WILL ALSO INTRODUCE SLIGHTLY DRIER AIR FROM
THE NORTHEAST LATE FRIDAY AND SATURDAY. WITH INTERIOR TEMPERATURES
EXCEEDING 105 DEGREES...AND DRIER AIR ALREADY IN PLACE...RELATIVE
HUMIDITY READINGS MAY DROP TO BELOW 20 PERCENT DURING PEAK AFTERNOON
HEATING. LIGHT NORTH AND NORTHEAST WINDS WILL DEVELOP IN THE WAKE
OF THIS BOUNDARY THAT MAY PUSH THIS DRY AIR MASS CLOSER TO THE COAST.
WITH THE ONGOING DROUGHT...THESE DRIER CONDITIONS WILL CERTAINLY ELEVATE
THE FIRE DANGER.
RESIDENTS ARE URGED TO EXERCISE CARE WITH RESPECT TO ALL OUTDOOR
ACTIVITIES THAT COULD INADVERTENTLY CAUSE WILDFIRES. AVOID AVOID
PARKING VEHICLES IN THE DRY GRASS AND WEEDS...THE USE OF WELDING OR
GRINDING EQUIPMENT NEAR GRASS AND DRY BRUSH...AND IF GRILLING BE
SURE TO KEEP THE GRILL ON A NON-FLAMMABLE PAD AND AWAY FROM GRASS
OR SHRUBS THAT COULD BE IGNITED. DO NOT TOSS CIGARETTE BUTTS ON THE
GROUND. REPORT WILDFIRES QUICKLY TO THE NEAREST FIRE DEPARTMENT OR
LAW ENFORCEMENT OFFICE.
Special weather statement, Aug 24, 3:55 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 PM CDT WED AUG 24 2011
TXZ163-164-176>179-242300-
HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-WALKER-
455 PM CDT WED AUG 24 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS MOVING THROUGH HOUSTON...TRINITY...AND POLK
COUNTIES...MOVING SOUTHWEST AT 30 TO 35 MPH.
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THIS STORM.
DUE TO ANTECEDENT DROUGHT CONDITIONS...WEAK SMALL TREES AND BRANCHES
MAY BE MORE PRONE TO COME DOWN IN THESE CONDITIONS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WECHES...SEGNO...
PENNINGTON...MOSCOW...LEGGETT...AUSTONIO...APPLE SPRINGS...SEVEN
OAKS...RIVERSIDE...POINT BLANK...OAKHURST...MIDWAY...LOVELADY...
LIVINGSTON...LATEXO...KENNARD...GOODRICH...CROCKETT AND COLDSPRING.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3158 9514 3148 9510 3145 9501 3135 9495
3133 9490 3115 9482 3109 9465 3049 9453
3049 9484 3036 9522 3039 9525 3104 9581
3111 9580 3117 9574 3127 9573 3133 9566
3147 9575 3151 9574 3155 9564 3160 9529
TIME...MOT...LOC 2153Z 056DEG 6KT 3113 9480Thunderstorm Wind, Polk
- When
- August 24, 4:48 PM CST
- Where
- Polk County, 0.91 mi NW of Livingston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.710, -94.940
Severe thunderstorm winds downed trees in Livingston.
Thunderstorm Wind, Brazos
- When
- August 24, 6:29 PM CST
- Where
- Brazos County, 1.05 mi N of Bryan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.685, -96.369
A thunderstorm on the north side of Bryan downed large tree limbs.
Thunderstorm Wind, Burleson
- When
- August 24, 6:55 PM CST
- Where
- Burleson County, 0.69 mi N of Snook
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 30.490, -96.470
A home portable weather station recorded a measured wind gust of 69 mph as a severe thunderstorm moved through Snook.
Thunderstorm Wind, Waller
- When
- August 24, 7:15 PM CST
- Where
- Waller County, 2.07 mi SE of Brookshire
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.800, -95.904
This wind gust was measured in a severe thunderstorm at the Houston Executive Airport.
Thunderstorm Wind, Austin
- When
- August 24, 7:45 PM CST
- Where
- Austin County, 6.13 mi W of Sealy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.775, -96.252
Severe thunderstorm winds downed a tree on Columbus Road to the west of Sealy.
Thunderstorm Wind, Austin
- When
- August 24, 7:45 PM CST
- Where
- Austin County, 0.6 mi E of Bellville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.950, -96.260
A severe thunderstorm downed power lines in Bellville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, August 24 to 25, 2011$1.0 million · EF1 · 36 events
- Damaging Winds and Lightning Strikes in New York, August 24 to 25, 2011$205,000 · 52 kt wind · 12 events
- Flash Flood in New Mexico, August 24, 2011$200,000 · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2011$37,000 · 1.75 in hail · 12 events
- Heat in Missouri, August 24, 20114 injured · 5 events
- Hail and Damaging Winds in Michigan, August 24, 2011$1,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$30,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 24, 2011$27,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2011$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Ohio, August 24, 201155 kt wind · 7 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$9,000 · 1 in hail · 5 events
- Damaging Winds in Texas, August 24, 2011$2,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343463, 343468, 343480, 343487, 343474, 343477.